Infarction of the midgut associated with oral contraceptives. Report of two cases. Academic Article uri icon

Overview

MeSH Major

  • Contraceptives, Oral
  • Mesenteric Arteries
  • Mesenteric Vascular Occlusion

abstract

  • 2 cases of midgut infarction in patients taking oral contraceptives are reported. Case 1 was a 38-year-old married woman with 3 children. After 2 isolated bouts of severe abdominal pain and diarrhea, examination revealed only minimal epigastric and left loin tenderness. Blood counts were normal. Other tests were negative. She had been taking cyclical tablets of 2.5 mg norethynodrel and .1 mg mestranol (Con ovid-E) for 48 months and continued after 8 days in the hospital. 18 weeks later severe abdominal pain, vomiting, and diarrhea occurred with abdominal tenderness and rigidity. The white-cell count was 25,000 with 85-90% segmented forms. Other blood tests were normal. At operation the superior mesenteric artery was found to be occluded distal to the origin of the middle colic artery. The thrombus was removed and the circulation to the gut seemed adequate. Intravenous heparin was given. Reoperation at 12 and again at 36 hours revealed viable intestine. 8 days after hospital admission ileus symptoms occurred. Reoperation revealed gangrene of almost all of the small intestine and part of the large intestine. The patient died 3 days later. Autopsy showed thrombosis of the superior mesenteric artery which was apparently not associated with local atheroma. Minimal atheroma in the aorta and an infarct of the spleen were noted. Case 2 was a 45-year-old married woman with 2 children who complained of severe abdominal pain and vomiting of 8 hours duration. A similar attack 1 week earlier had subsided in 6 hours. She had been taking tablets of 5 mg ethinyl-esternol (lynestrenol) and .15 mg mestranol (Noracyclin) for 11 months. There was no fever. The white-cell count was 19,500 with 85% segmented forms. Other laboratory tests and X-ray were normal. A loud bruit was heard over the upper abdomen. Bowel sounds were hyperactive. A diagnosis of acute small-bowel obstruction was made. At operation a definite diagnosis could not be made. Symptoms became worse. Reoperation 10 days later revealed gangrenous small intestine and part of the large intestine. The gangrenous parts were removed. After a complicated convalescence the patient recovered, but has moderate steatorrhea. Histologic examination of the resected intestine showed no evidence of atheroma in the mesenteric vessels. Considering these 2 cases with premonitory warning symptoms and without evidence of an atheromatous cause but associated with oral contraceptive therapy the immediate discontinuance of such therapy in women who develop acute abdominal pain is irecommended.

publication date

  • November 28, 1968

Research

keywords

  • Academic Article

Identity

Language

  • eng

PubMed ID

  • 5687397

Additional Document Info

start page

  • 1213

end page

  • 4

volume

  • 279

number

  • 22